Alert archive / Minnesota / Beach Hazards Statements in 2024

Beach Hazards Statement 3, NWS Duluth, MN

June 22, 2024Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Jun 22, 2024, 4:39 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Jun 22, 2024, 7:00 AM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2024, 4:39 AM CDT (09:39 UTC)
In effect from
Jun 22, 2024, 7:00 AM CDT
Expired
Jun 22, 2024, 9:00 PM CDT
In force
14 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WHUS43 KDLH 220939
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
439 AM CDT Sat Jun 22 2024

MNZ037-WIZ001-230200-
/O.NEW.KDLH.BH.S.0003.240622T1200Z-240623T0200Z/
Carlton and South St. Louis-Douglas-
439 AM CDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous swimming conditions are expected along the 
  Lake Superior shoreline due to high wave action and strong rip 
  currents.

* WHERE...Minnesota Park Point and Wisconsin Point Beaches.

* WHEN...Through this evening.

* IMPACTS...High wave action can make swimming difficult on days
  such as this. Incoming waves in rapid succession can tire even
  an experienced swimmer quickly. Rip currents can usher you away
  from land. To avoid being swept away, swim parallel to the shore
  to exit a rip current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
1 follow-up statement
622 
WHUS43 KDLH 230204
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
904 PM CDT Sat Jun 22 2024

MNZ037-WIZ001-230315-
/O.EXP.KDLH.BH.S.0003.000000T0000Z-240623T0200Z/
Carlton and South St. Louis-Douglas-
904 PM CDT Sat Jun 22 2024

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Conditions have dropped below criteria.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 22, 4:24 AM CDT, 15 minutes earlier. Its key messages:

  • Periods of rain and some thunderstorms continue through the weekend.
  • More showers and storms are possible Monday late-afternoon into early Tuesday morning. Some strong to severe storms are possible.
  • Active weather with rain and thunder chances persist through next week with occasional breaks of sunshine.
Area forecast discussion, Jun 22, 4:24 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
424 AM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Periods of rain and some thunderstorms continue through the
weekend.

- More showers and storms are possible Monday late-afternoon into
early Tuesday morning. Some strong to severe storms are possible.

- Active weather with rain and thunder chances persist through next
week with occasional breaks of sunshine.

&&

.DISCUSSION...
Issued at 423 AM CDT Sat Jun 22 2024

Main concerns this morning is for convection and potential for
heavy rainfall in the forecast. Currently, a weak surface low is
over Iowa, with a east-west oriented boundary extending fromm
Nebraska across Iowa along the WI/IL border. VWP data shows a 40
knot low level jet impinging upon this boundary, explaining the
broad area of showers and storms extending from Iowa into
southern WI and southeast MN. We also have some weaker showers
over northwestern MN, but these appear to be associated with a
weak shortwave moving across that area. Hi res models are
generating an expanding area of showers and storms mainly over
northwest Wisconsin this morning as it gradually pushes east,
right on the nose of the low level jet. They keep generating
some bands that move up into the Twin Ports and nearby areas,
but this is sitting on the far northern fringe of where we may
get thunder, up until mid morning today before it pushes east
for the remainder of the morning. A potent shortwave will move
across the area this afternoon and early evening, and we should
build sufficient instability and deep layer shear for new
thunderstorm developmet. For now it appears the instability will
be the limiting factor, with only enough for general thunder
chances, but not enough for severe storms. However, most of the
southern CWA should get some afternoon and evening storms, with
the precipitation potential decreasing to the north. Northeast
winds today along with temperatures already on the cool side
will keep high temperatures in the upper 60s to mid 70s for most
of the area. The northeast winds will put the "cooler by the
lake" into reality today, with temperatures along the Lake
Superior shoreline not getting any warmer than the low 60s.
Another shortwave will bring shower and storm chances to the
forecast area late tonight and Sunday, again with enough CAPE
for general thunder chances but not enough for severe storms.

Our next time period of concern is Monday and Monday night,
with a surge of warm air pushing a surface boundary to over the
forecast area, with heat, humidity and significant instability
to the south, and sufficient shear for strong to severe storms.
SPC has us in a day 3 outlook, as well as the CSU severe weather
probability, which support what we're seeing in the
deterministic model runs. Models are generating some pretty
incredible instability in the warm sector on Monday, and since
it's not limited to the NAM, it might actually get pretty
significant. While we will have to wait and see on these
details, this might be another active evening of convection. We
currently have max temperatures in the upper 70s to mid 80s, and
would not be surprised to see slowly increase as we get closer
in time to this event. Shower and storm chances continue into
Tuesday and Tuesday night with cyclonic flow continuing behind
the main trough axis for Monday evening. The warmer than normal
temperatures continue into Tuesday, with highs rising into the
80s once again, which is 5 to 10 degrees above normal for both
days. A ridge of high pressure should slide across the area on
Wednesday and Wednesday night for a drier day with cooler
temperatures, especially as compared to Monday and Tuesday.

Precipitation chances return for Thursday into Friday as a
fairly large upper level trough axis moves across the area.
While timing and strength is not in very good agreement at this
point, the ensembles at least show some flavor of this upper
level trough moving through the area late in the work week,
perhaps continuing into the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1255 AM CDT Sat Jun 22 2024

Initial VFR conditions with light east winds of less than 10kts.
Rain with embedded thunder to spread into the area from the
southwest during the early morning, then spread east Saturday
morning. For now it appears the lowest conditions are expected
for KBRD, KHYR and KDLH, with ceilings lowering to IFR and MVFR
visibilities where the heaviest showers pass. MVFR conditions
can be expected for KHIB, but conditions to remain VFR for KINL.
These lowered ceilings to linger Saturday afternoon and evening,
with some sites returning to VFR for the end of the TAF period.
Rain chances move back in from the northwest after 00z for KINL.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 423 AM CDT Sat Jun 22 2024

Northeast winds to increase today, with gusts of 20 to 25 knots
for several hours from late morning through the afternoon,
before decreasing once again for this evening. These winds will
help build waves into the southwest arm of the lake, and have
continued the Small Craft Advisory that has been issued for
today from Taconite Harber through to Saxon Harbor, including
the Apostle Islands. Winds decrease for tonight, allowing waves
to diminish as well. Conditions on the lake do not get
significant again until Monday with the stronger weather system
moving through, once again producing stronger northeast winds
into the southwest arm of the lake, causing building waves and
potentially hazardous conditions.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 7 PM CDT this evening for
     LSZ142>148-150.

&&

DISCUSSION...LE
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jun 22, 3:54 AM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
354 AM CDT Sat Jun 22 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-230900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
354 AM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Substantial flooding will continue across the Iron Range,
Borderlands and the Arrowhead of northeast Minnesota. While water
levels have begun to recede, some larger rivers will not crest
until later in the weekend.

Thunderstorms are possible today into tonight, mainly from east-
central Minnesota into northwest Wisconsin. Severe storms are not
expected but locally heavy rainfall is possible, mainly from east-
central Minnesota into portions of northwest Wisconsin.

There will be a high risk of rip currents along the beaches in the
Twin Ports area today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

With water levels still elevated, flooding will remain a concern
across northeast Minnesota with the potential for further rain
chances starting early next week.

A few strong to severe storms are possible Monday late afternoon
through late Monday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed Monday afternoon and evening.

LSZ121-140>148-150-230900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
354 AM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

A 15 to 30 percent chance for thunderstorms exists today across
portions of western Lake Superior. A small craft advisory is in
effect until 7pm today due to hazardous conditions over Western
Lake Superior.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms continue on Monday with additional
chances later in the week.

KP

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:31 AM CDTRiver Flood WarningDLHCarlton3 days
Jun 22, 12:21 PM CDTMarine Dense Fog AdvisoryDLH16 hr

Nearby

Beach Hazards Statements in Minnesota, 2024Beach Hazards Statements in Wisconsin, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.